The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Publications of the Research Institute for Mathematical Sciences


Full-Text PDF (1814 KB) | Metadata | Table of Contents | PRIMS summary
Volume 31, Issue 1, 1995, pp. 63–79
DOI: 10.2977/prims/1195164791

Published online: 1995-02-28

Representations of Unitary Groups and Free Convolution

Philippe Biane[1]

(1) Université de Marne la Vallée, France

To each finite dimensional representation of a unitary group U(n) is associated a probability measure on the set of integers, depending on the highest weights which occur in this representation. We show that asymptotically for large n and large irreducible representations of U(n) the measure associated to the tensor product of two representations, or to the restriction of a representation to a subgroup U(m) with m comparable to n, can be expressed in terms of the measures associated to the first representations by means of the notion of free convolution (namely additive free convolution for the tensor product problem and multiplicative free convolution for the restriction problem).

Keywords:

Biane Philippe: Representations of Unitary Groups and Free Convolution. Publ. Res. Inst. Math. Sci. 31 (1995), 63-79. doi: 10.2977/prims/1195164791